MONDAY, Aug. 13 (HealthDay News) -- A new study finds that two antibiotics commonly used to treat respiratory and sinus infections -- moxifloxacin (Avelox) and levofloxacin (Levaquin) -- may boost the risk of severe liver injury in seniors.
The two drugs belong to a class of antibiotics called fluoroquinolones.
For the study, published Aug. 13 in CMAJ (the Canadian Medical Association Journal), Canadian researchers examined the medical records of 144 patients in Ontario who were over 65 and admitted to the hospital to treat liver injury within a month of receiving moxifloxacin or other antibiotics commonly used to treat respiratory infections. The patients had no history of liver disease, and 88 of them died.
"Compared with clarithromycin, moxifloxacin was associated with a more than twofold increased risk of admission to hospital for acute liver injury," the study authors wrote in a journal news release. "Levofloxacin was also associated with a statistically significant but lower risk of hepatotoxicity than moxifloxacin."
However, the risk of liver injury is rare, say the researchers, from Toronto's Institute for Clinical Evaluative Sciences, the University of Toronto and McMaster University in Hamilton, Ontario. Liver problems affect about six of each 100,000 patients treated with the antibiotics, they found.
"Despite recent regulatory warnings regarding the hepatic safety of moxifloxacin, there is a lack of controlled studies supporting the notion that moxifloxacin presents a particular risk relative to other broad-spectrum antibiotic agents and, in particular, to other fluoroquinolones," the authors said. "Although our results require confirmation in other settings, the findings suggest that both moxifloxacin and levofloxacin be considered for regulatory warnings regarding acute liver injury."
While the study found an association between use of these antibiotics and liver injury, it does not show a cause-and-effect relationship.
For more about liver disease, see the U.S. National Library of Medicine.
-- Randy Dotinga
SOURCE: CMAJ (Canadian Medical Association Journal), news release, Aug. 13, 2012
All rights reserved